Texas, 2006

Hail in Texas, March 17, 2006

March 17, 2006 · NWS SJT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 17, 5:38 AM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Mar 17, 5:38 AM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
538 AM CST FRI MAR 17 2006

.AVIATION...
CEILINGS AT KSJT ALREADY HEADED TOWARD MVFR THIS MORNING. ONCE THEY
DIP INTO MVFR...EXPECT LITTLE RECOVERY FROM THAT POINT WITH
GENERALLY DETERIORATING CONDITIONS. HOWEVER...THINK THAT CEILINGS
MAY HOLD OFF ON FALLING INTO IFR CATEGORIES THROUGH 00Z AT KSJT AND
POSSIBLY 06Z FOR KABI. WE WILL HAVE SCATTERED SHRA AND TSRA
BEGINNING LATE THIS MORNING AS UPPER LEVEL DISTURBANCES MOVE
ACROSS THE AREA AND INTERACT WITH THE INCREASING MOISTURE. EXPECT
WINDS TO BE QUITE VARIABLE AND GUSTY IN AND AROUND THUNDERSTORMS...
WITH SOME LARGE HAIL ALSO POSSIBLE IN THE STRONGER CELLS. 20

&&

.PREV DISCUSSION... (ISSUED 316 AM CST FRI MAR 17 2006)

SHORT TERM...
FAIRLY COMPLEX WEATHER SETTING UP TODAY AND OVER THE WEEKEND.
CURRENTLY...VERY DRY AIR HAS SETTLED IN OVER THE NORTHERN HALF OF
THE CWA BEHIND A COLD FRONT...WITH A SHARP CONTRAST OF VERY MOIST
AIR ALONG A ROUGH EAST/WEST LINE FROM LUFKIN TO SAN ANTONIO TO DEL
RIO. THIS MOISTURE RICH AIR WILL HAVE TROUBLE MAKING PROGRESS TO THE
NORTH TODAY AT THE SURFACE. HOWEVER...LOOKING AT ISENTROPIC SURFACES
FROM 295K TO 305K...FLOW SHOULD BE FROM THE SOUTHEAST...BRINGING
MOISTURE RICH AIR TO THE NORTHWEST OVER THE TOP OF THE DRY AIR AT
THE SURFACE. CAN SEE THIS TAKING PLACE ALREADY WITH CEILINGS AT
JUNCTION AND BRADY DOWN TO 2400FT AND 3000FT RESPECTIVELY THIS
MORNING. WITH MOISTURE RETURNING...AND SHORTWAVES MOVING OVER THE
AREA IN SOUTHWEST FLOW ALOFT...HAVE FAIRLY HIGH CONFIDENCE IN THE
DEVELOPMENT OF SHOWERS/TSRA TODAY OVER MUCH OF THE AREA. HAVE KEPT
MENTION OF SEVERE OUT OF THE FORECAST FOR TODAY AND TONIGHT
THOUGH...SINCE THE BEST SURFACE MOISTURE/INSTABILITY WILL BE TO THE
SOUTH AND WEST OF THE AREA. HOWEVER...AN ISOLATED SEVERE
THUNDERSTORM CANNOT BE RULED OUT...ESPECIALLY FOR OUR SOUTHWESTERN
COUNTIES. ALTHOUGH CONFIDENCE IS FAIRLY HIGH IN PRECIP...THINK THAT
VERY DRY SUBCLOUD LAYER WILL INHIBIT PRECIP SOMEWHAT TODAY...AND
HAVE KEPT CHANCE POPS IN FOR THE DAYTIME PERIOD...AND KEPT THE
INCREASE TO LIKELY OVERNIGHT AS BETTER SURFACE MOISTURE IS BROUGHT
NORTHWEST AS WINDS SHOULD TURN TO THE SOUTHEAST BY THE EVENING
HOURS. HIGH TEMPERATURES TODAY WILL BE BELOW NORMAL SINCE WE ARE
BEHIND THE COLD FRONT...WILL HAVE CLOUDS...AND POSSIBLY SHOWERS.
LOWS TONIGHT WILL BE WARMER THAN NORMAL AS MOISTURE INCREASES OVER
THE AREA AND CLOUDCOVER INHIBITS RADIATIVE COOLING.

LONG TERM...
FIRST SHOT OF SHORT WAVE ENERGY WILL MOVE ACROSS TEXAS SATURDAY
NIGHT. GOING WITH LKLY POPS ACROSS THE BIG COUNTRY DUE TO ELEVATED
MCS ACROSS THIS AREA. SCT TSTMS LOOK GOOD ACROSS THE SOUTHERN 2/3
OF CWFA...WHICH WILL BE IN WARM SECTOR AND BEST INSTABILITY. A FEW
SEVERE STORMS POSSIBLE SATURDAY EVENING WHEN SBCAPE WILL BE 1000
TO 2000 J/KG. A LITTLE BREAK SUNDAY MORNING...THEN THERE IS
POTENTIAL MORE SEVERE STORMS SUNDAY AFTERNOON AND SUNDAY EVENING.
ABOUT EVERYTHING COMING TOGETHER...WITH SBCAPES OF 1500 TO 2500
J/KG...0-6 KM BULK SHEAR OF 55 TO 65 KNOTS...0-3KM EHI INDEX OF
2-4. ALSO...DRYLINE/WARM FRONT INTERSECTION WILL BE SOMEWHERE IN
WEST CENTRAL TEXAS SUNDAY AFTERNOON. ONLY NEGATIVE FACTOR IS RIGHT
REAR QUAD OF 300 MB JET OVER AREA...ALONG WITH A LITTLE CAP ACROSS
MAINLY SOUTHERN CWFA. HOWEVER...THIS WILL RESULT IN ONLY A FEW
SUPERCELLS WHICH MAY BE LONG TRACKERS. ALSO...LARGE HAIL POSSIBLE
ON SUNDAY. THEN SQUALL LINE LIKELY SUNDAY NIGHT AS MAIN NEGATIVE
UPPER TROF ROTATES NORTHEAST ACROSS SOUTHERN PLAINS...AND DRYLINE
MOVES EAST ACROSS THE CWFA. ALSO...WOULD NOT BE SURPRISED TO LOCAL
QPF AMOUNTS OF 1 TO 2 INCHES FOR THIS EVENT. SYSTEM EXITS AREA ON
MONDAY...AND WX LOOKS DRY FOR NEXT WEEK ALONG WITH SEASONABLE
TEMPS.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 17, 5:41 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
541 AM CST FRI MAR 17 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181145-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
541 AM CST FRI MAR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT ACROSS THE
AREA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED
THUNDERSTORMS MAY BECOME MARGINALLY SEVERE THIS AFTERNOON AND
TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. ANY
THUNDERSTORM THAT DEVELOPS WILL PRODUCE DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH SUNDAY
ACROSS THE AREA WITH THE BEST CHANCE FOR SEVERE WEATHER ON SUNDAY.
THE MAIN HAZARDS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS.
ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE DANGEROUS LIGHTNING.

ELEVATED FIRE DANGER WILL BE POSSIBLE BY MONDAY AS DRIER AIR AND STRONG
WESTERLY WINDS MOVE INTO THE AREA. RAPID FIRE GROWTH AND SPREAD WILL
BE POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FROM FRIDAY AFTERNOON THROUGH SUNDAY.

In the hours before

Special weather statement, Mar 17, 7:54 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
754 AM CST FRI MAR 17 2006

TXZ064-171500-

STERLING TX-
754 AM CST FRI MAR 17 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 AM CST FOR STERLING
COUNTY...

AT 748 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 9 MILES WEST OF STERLING CITY...MOVING
NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STERLING CITY BY 800 AM CST

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Mar 17, 8:12 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
812 AM CST FRI MAR 17 2006

TXZ054-171515-

NOLAN TX-
812 AM CST FRI MAR 17 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 AM CST FOR NOLAN
COUNTY...

AT 810 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES WEST OF MARYNEAL...OR ABOUT 13
MILES SOUTH OF ROSCOE...MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  SWEETWATER...THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147...
  THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53...SWEETWATER...
  ROSCOE...NOLAN...MARYNEAL...HYLTON AND CHAMPION.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Mar 17, 8:15 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
815 AM CST FRI MAR 17 2006

TXZ054-171515-

NOLAN TX-
815 AM CST FRI MAR 17 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 AM CST FOR NOLAN
COUNTY...

AT 810 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES WEST OF MARYNEAL...OR ABOUT 13
MILES SOUTH OF ROSCOE...MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS INCLUDE BUT ARE NOT LIMITED TO LAKE
  SWEETWATER...THE INTERSECTION OF RANCH ROAD 608 AND
  HIGHWAY 147...  THE INTERSECTION OF HIGHWAY 70 AND RANCH
  ROAD 53...SWEETWATER...  ROSCOE...NOLAN...MARYNEAL...HYLTON
  AND CHAMPION.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Mar 17, 10:28 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1028 AM CST FRI MAR 17 2006

TXZ049-054-171715-

FISHER TX-NOLAN TX-
1028 AM CST FRI MAR 17 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 AM CST FOR FISHER
AND NORTHWEST NOLAN COUNTIES...

AT 1026 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 21 MILES SOUTH OF HOBBS...OR ABOUT 9
MILES WEST OF ROSCOE...MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GANNON BY 1055 AM CST
  CAPITOLA BY 1105 AM CST
  LONGWORTH AND ROBY BY 1115 AM CST

HAIL TO ONE HALF INCH DIAMETER AND WIND GUSTS TO 35 MPH ARE LIKELY
WITH THIS STORM. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION
CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING
BE ISSUED.

The radar

The Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fisher

When
March 17, 11:00 AM CST
Where
Fisher County, 5 mi S of Roby
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.683, -100.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493229.